Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 174, NWS Jackson, MS

April 7, 2003Marion County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 7, 2003, 9:42 AM CDT for Marion County, Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2003, 9:42 AM CDT (14:42 UTC)
Expired
Apr 7, 2003, 10:30 AM CDT
In force
48 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Marion County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1394 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 071442
SVRJAN
MSC091-071530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
942 AM CDT MON APR 7 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 1030 AM CDT

* AT 942 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES WEST OF SANDY HOOK...OR ABOUT 16 MILES
  NORTH OF FRANKLINTON...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR SANDY HOOK AT 955 AM CDT
  BE NEAR COLUMBIA AT 1005 AM CDT
  BE NEAR GOSS AT 1010 AM CDT
  BE NEAR BUNKER HILL AT 1015 AM CDT
  BE NEAR IMPROVE AT 1020 AM CDT

HAIL TO THE SIZE OF GOLFBALLS IS LIKELY WITH THIS STORM.

LAT...LON 3137 9003 3120 9002 3114 8992 3109 8984
          3102 8982 3102 8966 3125 8967 3142 8966
          3143 8981 3138 8982 3138 8996

$$

CRAVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:30 AM CDT, 6 hours 12 minutes earlier.

Area forecast discussion, Apr 7, 3:30 AM CDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CDT SUN APR 6 2003

MAIN FORECAST DIFFICULTIES INVOLVE BOUNDARY POSITIONS...ESPECIALLY
THRU NEXT 24 HOURS...AND EFFECTS ON STRONG CONVECTION/HEAVY
RAINFALL.

OUTFLOW BOUNDARY REMAINS PERCHED ACROSS SRN THIRD OF FA WHILE FRONT
EXTENDS FROM NE LA INTO NE MS. WILL SEE ASSOCIATED SURFACE LOW LIFT
INTO OHIO WHILE BOUNDARY STALLS ACROSS FORECAST AREA. PRECIPITABLE
WATER VALUES HANG AROUND 1.5 INCHES CENTRAL/SRN MS. ETA HITS MSTR
HARDEST MAINTAINING DEWPTS IN THE MID 60S THRU THE DAY. MODELS AGREE
ON INCRG UPR DIVERGENCE THIS AFTERNOON AND EVENING IN RIGHT REAR
QUAD OF STRONG UPPER JET CORE. 850 MB JET DIMINISHES TODAY AND
BECOMES MORE WLY BUT AMS REMAINS UNSTABLE WITH DECENT CAPE AND
LIFTED INDEX VALUES AND RESPECTABLE SHEAR. WILL ADD MENTION OF A FEW
STORMS POSSIBLY BECOMING SEVERE SRN AREAS TODAY.

SHORTWAVE LIFTS INTO SRN LA/MS TONIGHT AS STALLED BOUNDARY HANGS
ACROSS S AND E MS. PRECIPITABLE WATER VALUES REMAIN AROUND 1.5
INCHES SECTIONS OF CENTRAL/SRN MS AND 850 MB FLOW BECOMES A BIT MORE
SLY S OF THE BOUNDARY. AREA REMAINS IN STRONG UPPER DIV AS JET CORE
INTENSIFIES TO THE N. AMS REMAINS SOMEWHAT UNSTABLE BUT PRIMARY
CONCERN FOR TONIGHT WILL BE HEAVY RAIN POTENTIAL SE.

BOUNDARY REMAINS STALLED ACROSS SE CORNER OF MS TUE MRNG AND FINALLY
SHIFTS EWD TUE AFTERNOON. MODELS DIMINISHING MOISTURE FROM THE NW
ALTHO ETA HOLDS ONTO HIGHER DEWPTS LONGER SE CORNER TUE AFTN. SWLY
850 MB FLOW DECREASES BY 18Z AND CAPE VALUES VERY LIMITED. WILL KEEP
BEST CHANCE FOR PRECIP SE ZONES WITH LIMITED TSTM DEVELOPMENT.

MEAN TROF SHIFTS OVER THE FORECAST AREA TUE NIGHT AND 850 MB TEMPS
DROP BELOW ZERO DEGREES N AND CENTRAL. ETA MAINTAINS ENOUGH MSTR FOR
LIGHT PRECIP DURING THE EVENING BUT AS LOW LEVEL MOISTURE PERSISTS
MID/UPPER LAYERS FINALLY DRY.

WILL SEE DRY CONDITIONS THRU EXTENDED PERIOD WITH COOLER
TEMPS...ESPECIALLY MINS...THROUGH THE END OF THE WEEK. SURFACE RIDGE
MOVES OVER THE REGION SAT THEN LIGHT SLY FLOW DEVELOPS ONCE AGAIN.

PRELIM NUMBERS:
JAN 78/58/65/40 564-
MEI 77/60/66/41 6852

.JAN...
AR...NONE.
LA...NONE
MS...FFA THRU MON AFTN FOR CNTRL AND S MS (MSZ043>046-048>059)
Hazardous weather outlook, Apr 7, 7:54 AM CDT, 1 hour 48 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0654 AM CST MON APR 07 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI
TODAY AND TONIGHT. A FEW STORMS SOUTH OF A LINE FROM WINNSBORO
LOUISIANA TO YAZOO CITY MISSISSIPPI TO DEKALB MAY BECOME SEVERE
THIS AFTERNOON. THE CHANCE OF A FEW SEVERE STORMS WILL CONTINUE
TONIGHT...PARTICULARLY OVER SOUHEAST MISSISSIPPI. THE PRIMARY
RISK WITH SEVERE STORMS TODAY WILL BE DAMAGING WIND AND LARGE
HAIL. FREQUENT LIGHTNING STRIKES...GUSTY WINDS AND PERIODS OF
HEAVY RAIN ARE LIKELY WITH THUNDERSTORMS.

A COLD FRONT WILL REMAIN STALLED ACROSS THE REGION TODAY AND
EARLY TONIGHT. THE FRONT WILL INCH SLOWLY EASTWARD LATE TONIGHT.
THE AIR MASS WILL REMAIN UNSTABLE AND MOIST ENOUGH TO MAINTAIN A
CHANCE OF ISOLATED SEVERE STORMS THIS AFTERNOON AND EVENING.

...FLOODING...
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS INUNDATED AREAS OF
CENTRAL AND SOUTH MISSISSIPPI THIS MORNING. WIDESPREAD FLOODING
OCCURRED OVERNIGHT AND ADDITIONAL AMOUNTS UP TO 1 TO 2 INCHES ARE
POSSIBLE THROUGH NOON.

PERIODS OF HEAVY RAINFALL WILL OCCUR TONIGHT OVER SOUTH
MISSISSIPPI... SOUTH OF A LINE FROM MERIDIAN TO NATCHEZ. WATER
WILL BEGIN TO POND ON ROADWAYS AND IN LOW LYING AREAS OVERNIGHT.

A STALLED FRONT THAT EXTENDS ACROSS THE REGION THIS MORNING WILL
DRIFT SLOWLY EASTWARD WITH TIME. THE BOUNDARY WILL BE POSITIONED
ACROSS SOUTHEAST MISSISSIPPI BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED
THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 7, 6:35 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
635 AM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    MERIDIAN                  MS   WIND DAMAGE
04/06/03   LAUDERDALE                     NUMEROUS TREES AND
                                          POWERLINES DOWN
                                          THROUGHOUT CITY. REPORTED
                                          BY PUBLIC WORKS.

0245 PM    MERIDIAN                  MS   FLOODING
04/06/03   LAUDERDALE                     WIDESPREAD STREET
                                          FLOODING. REPORTED BY
                                          PUBLIC WORKS.
Local storm report, Apr 7, 6:35 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
635 AM CDT MON APR 07 2003

...CORRECTED TIME...

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 AM    MERIDIAN                  MS   WIND DAMAGE
04/06/03   LAUDERDALE                     NUMEROUS TREES AND
                                          POWERLINES DOWN
                                          THROUGHOUT CITY. REPORTED
                                          BY PUBLIC WORKS.

0245 AM    MERIDIAN                  MS   FLOODING
04/06/03   LAUDERDALE                     WIDESPREAD STREET
                                          FLOODING. REPORTED BY
                                          PUBLIC WORKS.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:03 PM CDTFlash Flood WarningJANChoctaw, Webster4 hr
Apr 6, 7:17 PM CDTTornado WarningJANFranklin, Jefferson, Lincoln43 min
Apr 6, 7:18 PM CDTSevere Thunderstorm WarningJANLeake57 min
Apr 6, 7:22 PM CDTSevere Thunderstorm WarningJANCopiah43 min
Apr 6, 7:31 PM CDTSevere Thunderstorm WarningJANAttala44 min
Apr 6, 7:34 PM CDTTornado WarningJANHinds, Rankin41 min
Apr 6, 7:48 PM CDTTornado WarningJANCopiah42 min
Apr 6, 7:56 PM CDTTornado WarningJANLawrence, Lincoln, Simpson49 min
Apr 6, 8:01 PM CDTTornado WarningJANLeake, Scott59 min
Apr 6, 8:18 PM CDTSevere Thunderstorm WarningJANNeshoba, Winston42 min
Apr 6, 8:22 PM CDTTornado WarningJANJefferson Davis28 min
Apr 6, 8:34 PM CDTSevere Thunderstorm WarningJANNewton56 min
Apr 6, 8:35 PM CDTFlash Flood WarningJANNeshoba, Newton, Winston6 hr
Apr 6, 8:47 PM CDTTornado WarningJANCovington, Jefferson Davis, Simpson, Smith73 min
Apr 6, 8:57 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale, Noxubee63 min
Apr 6, 9:02 PM CDTFlash Flood WarningJANIssaquena, Sharkey, Warren, Yazoo6 hr
Apr 6, 9:21 PM CDTTornado WarningJANJasper, Jones54 min
Apr 6, 9:50 PM CDTSevere Thunderstorm WarningJANClarke55 min
Apr 6, 10:23 PM CDTFlash Flood WarningJANAttala, Hinds, Leake, Madison, Rankin, Scott5 hr
Apr 6, 10:32 PM CDTFlash Flood WarningJANKemper, Lauderdale6 hr
Apr 7, 12:21 AM CDTSevere Thunderstorm WarningJANHinds, Rankin44 min
Apr 7, 1:26 AM CDTSevere Thunderstorm WarningJANLauderdale, Newton59 min
Apr 7, 2:07 AM CDTSevere Thunderstorm WarningJANHinds, Madison58 min
Apr 7, 2:07 AM CDTTornado WarningJANLauderdale, Newton53 min
Apr 7, 2:11 AM CDTSevere Thunderstorm WarningJANHinds, Madison54 min
Apr 7, 2:35 AM CDTFlash Flood WarningJANHinds, Kemper, Lauderdale, Leake, Madison, Neshoba and 4 more3 hr
Apr 7, 2:48 AM CDTSevere Thunderstorm WarningJANRankin42 min
Apr 7, 3:06 AM CDTSevere Thunderstorm WarningJANScott44 min
Apr 7, 3:14 AM CDTSevere Thunderstorm WarningJANNewton46 min
Apr 7, 4:03 AM CDTSevere Thunderstorm WarningJANLauderdale, Newton57 min
Apr 7, 4:13 AM CDTTornado WarningJANLauderdale47 min
Apr 7, 5:19 AM CDTSevere Thunderstorm WarningJANNewton41 min
Apr 7, 5:20 AM CDTFlash Flood WarningJANKemper, Lauderdale, Leake, Neshoba, Newton, Rankin and 1 more3 hr
Apr 7, 6:36 AM CDTSevere Thunderstorm WarningJANClarke, Lauderdale44 min
Apr 7, 8:12 AM CDTSevere Thunderstorm WarningJANMarion43 min
Apr 7, 8:49 AM CDTSevere Thunderstorm WarningJANJefferson Davis41 min
Apr 7, 10:18 AM CDTSevere Thunderstorm WarningJANLamar62 min
Apr 7, 10:25 AM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Marion65 min
Apr 7, 10:31 AM CDTSevere Thunderstorm WarningJANForrest59 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.